Lightning, Clay
- When
- July 8, 2:05 AM CST
- Where
- Clay County, 0.47 mi E of Barnesville
- Property damage
- $250,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.650, -96.420
Lightning ignited a house fire, destroying the home.
A bowing line of severe thunderstorms tracked from western into central North Dakota during the evening of Tuesday, July 7th. Slightly after midnight CDT, July 8th, storms out ahead of the main bowing segment entered the Barnes/Griggs county area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A bowing line of severe thunderstorms tracked from western into central North Dakota during the evening of Tuesday, July 7th. Slightly after midnight CDT, July 8th, storms out ahead of the main bowing segment entered the Barnes/Griggs county area. Eventually the main bowing segment tracked through Griggs and Steele counties before weakening. North of the main bowing segment, strong winds also tracked through portions of Benson and Ramsey counties. After 3 am CDT, a second bowing line of storms took shape over Richland County, North Dakota, which tracked through Otter Tail County, Minnesota. This segment also produced very strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 10:39 PM CST, 3 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1139 PM CDT Tue Jul 7 2020 .UPDATE... Issued at 1138 PM CDT Tue Jul 7 2020 Watch will be issued shortly...all other parameters on track. UPDATE Issued at 906 PM CDT Tue Jul 7 2020 Severe thunderstorm watches have been issued for areas just to the west of this FA. Expect if current trends continue, this FA will be included in one by late evening. At this point, think that strong wind gusts will still be the main impact. Using a raw timing tool on the line of current storms, they should reach our western FA by midnight to 2 am. So forecast remains on track at this point. UPDATE Issued at 706 PM CDT Tue Jul 7 2020 The complex of storms we are watching for our area overnight has already gotten going over eastern Montana, where a severe thunderstorm watch was issued earlier. There have already been several strong wind gusts associated with those storms. They still have some area to go yet in eastern Montana before they get into western North Dakota, so it is still looking like midnight or later for a start time in our western FA. Components all still appear to be on track for a line of storms to move through the FA overnight, with severe straight line winds likely the main impact. These storms should be fast movers, so do not think flooding will be a big issue, but there are susceptible areas. Now is the time to prepare, secure any loose outdoor property, and have a safety plan in place in case a warning is issued. && .SHORT TERM...(This evening through Wednesday night) Issued at 306 PM CDT Tue Jul 7 2020 Clear skies prevail this afternoon with quiet weather expected through early this evening. Our primary concern revolves around severe thunderstorms that are expected to move through the region tonight into Wednesday morning. An upper trough, and associated cold front, is currently working across the Pacific Northwest and into western Montana. Extending southward, is a negatively tilted extension of this trough and an associated LLJ forming in the 850 to 700 mb layer. This is set to strengthen as we head into the overnight hours as this system pushes eastward. In central and eastern ND, there will be modest instability waiting as CAPE will be in the 1500 to 2000 J/Kg range. The 850 to 700 jet is expected to increase, reaching into the 50 to 75 knot range. Low level shear will be upwards of 30 to 50 knots in the 0 to 1km and 0 to 3 km layer respectively. This will give us a rather high risk for significant wind gusts and brief QLCS tornadoes. Initially, we could see hail up to 2 inches as well, mainly for the Devils Lake Basin, Sheyenne Valley, and James Valley as supercells are possible. The axis will shift across the Devils Lake Basin, moving eastward into the Red River Valley and into west-central and northwest Minnesota during the early morning hours. Overall, the potential for widespread weather related impacts is high due to the possibility of significant wind gusts of 75 mph or greater along with isolated tornadoes and large hail. Heading into Wednesday, ongoing showers and storms continue eastward along the cold front. There remains some uncertainty regarding the forward progression of the front; however, the risk of severe thunderstorms remains in portions of west-central Minnesota during the afternoon and early evening period. .LONG TERM...(Thursday through Tuesday) Issued at 306 PM CDT Tue Jul 7 2020 Little change in the extended from previous runs. Mainly zonal flow is in place over the Northern Plains...with a series of short waves propagating through the flow triggering isolated to scattered thunderstorms. Otherwise...expect temperatures to be near seasonal norms. By late Sunday...ensemble guidance hints at increased southwest flow aloft as an upper trof digs into the intermountain West...and the upper ridge begins a shift and amplification over the area. Expect a slight warming trend as thickness values increase and return flow draws warmer air over the region. Chances for isolated storm will continue through the end of the period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1138 PM CDT Tue Jul 7 2020 Pretty much kept with the timing from the 00z set of TAFs. Main impacts will be gusty winds with overnight storms. Best chance for any redevelopment Wednesday afternoon will be at KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Lynch LONG TERM...Hopkins AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 338 PM CDT Tue Jul 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-082045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 338 PM CDT Tue Jul 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop or move into the area this evening and continue through the overnight hours. All hazards are expected, with risks for hail to 2 inches, wind gusts of 75 mph or greater, localized flash flooding and possibly a tornado. Main risk area is all of eastern North Dakota, the Red River valley and northwestern Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A chance for severe thunderstorms exists Wednesday east of a Baudette to Detroit Lakes to Wahpeton line. Threats are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Grand Forks ND
142 AM CDT Wed Jul 8 2020
MNZ003-029-NDZ039-053-080745-
Clay MN-Wilkin MN-Richland ND-Cass ND-
142 AM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...WILKIN...
SOUTHEASTERN CASS AND RICHLAND COUNTIES UNTIL 245 AM CDT...
At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barrie to 7 miles northeast of Claire
City. Movement was east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Wahpeton, Breckenridge, Barnesville, Hankinson, Kindred, Wyndmere and
Fairmount.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.
LAT...LON 4652 9728 4661 9728 4684 9638 4627 9626
4602 9626 4602 9657 4593 9656 4594 9710
TIME...MOT...LOC 0642Z 251DEG 37KT 4656 9720 4595 9703
CJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
144 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM TSTM WND GST 5 WSW CHURCHS FERRY 48.24N 99.29W
07/08/2020 M63 MPH Benson ND MESONET
NDAWN SITE NILES 3SE MEASURED AT 10 METERS
&&
KNUTSVIGSpecial Weather Statement
National Weather Service Grand Forks ND
151 AM CDT Wed Jul 8 2020
NDZ038-039-049-080745-
Ransom ND-Barnes ND-Cass ND-
151 AM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...WEST
CENTRAL CASS AND SOUTHERN BARNES COUNTIES UNTIL 245 AM CDT...
At 151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Urbana to near Sydney. Movement was east
at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Valley City, Tower City, Sanborn, Litchville, Oriska, Fingal and Fort
Ransom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern North Dakota.
LAT...LON 4643 9792 4646 9803 4663 9804 4663 9844
4694 9844 4699 9759
TIME...MOT...LOC 0651Z 275DEG 36KT 4697 9840 4672 9870
CJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
200 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM TSTM WND GST 1 SE COOPERSTOWN 47.43N 98.11W
07/08/2020 M59 MPH Griggs ND AWOS
MEASURED AT COOPERSTOWN AIRPORT AWOS
&&
KNUTSVIGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
205 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM TSTM WND GST DEVILS LAKE 48.11N 98.87W
07/08/2020 M58 MPH RAMSEY ND AWOS
DEVILS LAKE AIRPORT OBSERVATION
&&
KNUTSVIGSpecial Weather Statement
National Weather Service Grand Forks ND
220 AM CDT Wed Jul 8 2020
NDZ007-008-080800-
Pembina ND-Cavalier ND-
220 AM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR CAVALIER AND WESTERN PEMBINA
COUNTIES UNTIL 300 AM CDT...
At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sarles to near Hampden. Movement was east
at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Alsen around 225 AM CDT.
Hannah and Loma around 230 AM CDT.
Wales around 235 AM CDT.
Nekoma around 240 AM CDT.
Hove Mobile Park and Mount Carmel around 245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern North Dakota.
LAT...LON 4900 9761 4865 9750 4854 9872 4854 9883
4900 9900
TIME...MOT...LOC 0720Z 263DEG 46KT 4897 9891 4856 9873
VGThe Fargo/Grand Forks radar (KMVX), 119 km away, was scanning. The volume nearest the first event began at 08:04 UTC.
17 thunderstorm wind, 4 tornado, 1 lightning, 1 funnel cloud. Local standard time, as filed.
Lightning ignited a house fire, destroying the home.
Large tree branches were blown down.
The wind gust was measured by a personal weather station.
This tornado began in Wilkin County, but ended in Otter Tail County, on the north side of Fergus Falls. The tornado was wrapped in downburst winds and rain, with a total track length of about 11 miles. The tornado uprooted or snapped numerous trees in shelterbelts along its path. It also snapped a few power poles and tore the roof off and collapsed the walls at a welding and manufacturing shop near the Fergus Falls airport. Peak winds were estimated at 100 mph.
The wind gust was measured by a RWIS mesonet sensor.
The wind gust was measured by a RWIS mesonet sensor.
Trees were blown down around town.
This tornado began in Wilkin County, but ended in Otter Tail County, on the north side of Fergus Falls. The tornado was wrapped in downburst winds and rain, with a total track length of about 11 miles. The tornado uprooted or snapped numerous trees in shelterbelts along its path. It also snapped a few power poles and tore the roof off and collapsed the walls at a welding and manufacturing shop near the Fergus Falls airport. Peak winds were estimated at 100 mph.
Trees damage occurred around town.
Numerous tree branches were blown down in shelterbelts across Champion Township. A few large trees were also blown over.
Several large oak trees were snapped across the northern half of Western Township. A wide snarl was evident, indicating a weak embedded circulation in an otherwise downburst pattern.
The wind gust was measured by a personal weather station.
Large trees were blown down. A tree branch broke through the roof and ceiling of a home on Jewett Lake.
A wind turbine blade was shattered.
The wind gust was measured at the Fergus Falls airport.
A funnel cloud was observed east of town moving toward Underwood.
The tornado, wrapped in downburst winds and heavy rain, tracked intermittently to the east-northeast for nearly 18 miles. The tornado crossed Pickerel and Long lakes, and ended just before Rush Lake. It uprooted or snapped numerous trees and power poles. In the northeast corner of Long Lake, it tumbled several travel trailers, tore roof sections off a pole shed, and tumbled an irrigation system. Peak winds were estimated at 105 mph.
A few large branches were blown down in shelterbelts across northern Pomme de Terre Township.
Large branches were blown down.
The tornado, wrapped in heavy rain and downburst winds, snapped multiple power poles at three points along its path. It also tossed calving sheds and flipped an irrigation system, while surrounding winds blew down trees in and around its path. Peak winds were estimated at 115 mph.
A few large tree branches were blown down.
Multiple wind gusts during this time frame were measured by a personal weather station.
A few large branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898438, 898439, 898440, 898442, 898443, 898444, 898445, 898451, 898446, 898447, 898448, 898449, 898450, 898452, 898453, 898454, 898455, 898456, 898457, 898458, 898459, 898460, 898461.